Alert archive / Kansas / River Flood Warnings in 2018
River Flood Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at May 3, 2018, 5:45 AM CDT for Clay County, Kansas. It was in force for 12 hr.
The area
The outline as issued.
The facts
- Issued
- May 3, 2018, 5:45 AM CDT (10:45 UTC)
- Expired
- May 3, 2018, 6:08 PM CDT
- In force
- 12 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Clay County, KS
The radar
The Topeka radar (KTWX), 100 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Republican River at Clay Center (CYCK1). The gauge peaked at 16.71 ft at May 3, 2018, 1:00 PM CDT.
- Action stage
- 10 ft
- Minor stage
- 15 ft
- Moderate stage
- 22.5 ft
- Major stage
- 28 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06856600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
913 WGUS43 KTOP 031046 FLWTOP BULLETIN - EAS ACTIVATION REQUESTED Flood Warning National Weather Service Topeka KS 546 AM CDT Thu May 3 2018 ...The National Weather Service in Topeka, KS has issued a flood warning for the following streams in Kansas... Republican River at Clay Center affecting Clay County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC027-031846- /O.NEW.KTOP.FL.W.0001.180503T1045Z-180504T0600Z/ /CYCK1.1.ER.180503T1045Z.180503T1200Z.180503T1800Z.NO/ 546 AM CDT Thu May 3 2018 The National Weather Service in Topeka, KS has issued a * Flood warning for The Republican River at Clay Center. * until late tonight. * At 5:31 AM Thursday the stage was 14.9 feet. * Flood stage is 15.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by early this morning and continue to rise to near 15.4 feet by this morning. The river will fall below flood stage by this afternoon. * Impact...At 15.0 feet...Lowland agricultural flooding occurs from U.S. Highway 24 to Milford Lake. && LAT...LON 3957 9741 3957 9726 3929 9700 3926 9706 $$
2 follow-up statements
232 WGUS83 KTOP 031440 FLSTOP Flood Statement National Weather Service Topeka KS 940 AM CDT Thu May 3 2018 ...The Flood Warning continues for the following streams in Kansas... Republican River at Clay Center affecting Clay County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC027-032240- /O.EXT.KTOP.FL.W.0001.000000T0000Z-180504T1240Z/ /CYCK1.1.ER.180503T1039Z.180503T1800Z.180504T0040Z.NO/ 940 AM CDT Thu May 3 2018 The Flood Warning continues for The Republican River at Clay Center. * until Friday morning. * At 9:31 AM Thursday the stage was 16.4 feet. * Flood stage is 15.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 16.7 feet early this afternoon. The river will fall below flood stage this evening. * Impact...At 15.0 feet...Lowland agricultural flooding occurs from U.S. Highway 24 to Milford Lake. && LAT...LON 3957 9741 3957 9726 3929 9700 3926 9706 $$
004 WGUS83 KTOP 032308 FLSTOP Flood Statement National Weather Service Topeka KS 608 PM CDT Thu May 3 2018 ...The Flood Warning is cancelled for the following streams in Kansas... Republican River at Clay Center affecting Clay County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC027-032338- /O.CAN.KTOP.FL.W.0001.000000T0000Z-180504T1240Z/ /CYCK1.1.ER.180503T1039Z.180503T1745Z.180503T2237Z.NO/ 608 PM CDT Thu May 3 2018 The Flood Warning is cancelled for The Republican River at Clay Center. * At 5:46 PM Thursday the stage was 14.9 feet. * Flood stage is 15.0 feet. * Fell below flood stage at 5:37 PM Thursday. * Forecast...The river will continue to fall to 12.1 feet by Friday morning. * Impact...At 15.0 feet...Lowland agricultural flooding occurs from U.S. Highway 24 to Milford Lake. && LAT...LON 3957 9741 3957 9726 3929 9700 3926 9706 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at May 3, 3:42 AM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, May 3, 3:42 AM CDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Topeka KS 342 AM CDT Thu May 3 2018 .SHORT TERM...(Today and tonight) Issued at 340 AM CDT Thu May 3 2018 08Z water vapor imagery shows the upper low remains to the west of the forecast area over the central Rockies. The surface low was noted over the TX panhandle with an inverted surface trough extending northeast through north central KS and northwest MO. Good moisture remained over the area to the south and east of the inverted trough with dewpoints still in the lower 60s across eastern KS. For this morning, models show the low level warm air advection pattern persisting with the RAP and NAM indicating some pockets of isentropic lift moving across northeast KS. Think this is why models want to show scattered precip through the morning. Given the pattern and a low level jet observed to be around 50KT, will opt to keep a chance POP going in spite of the lack of precip noted on radar. This activity, if it develops, should be elevated and pose only a small risk for severe weather. Later in the day this changes as the NAM and RAP indicated enough daytime heating for the capping inversion to weaken by the early afternoon. As this happens, the surface low is progged to lift into north central KS helping to keep surface winds over eastern KS backed from the south. RAP forecast soundings suggest low level shear profiles for tornadoes could improve because of the surface winds remaining backed to the south or just east of south. With some of the convective allowing models (CAM) developing scattered convection by mid afternoon, there is some potential for one final round of severe storms with perhaps a couple tornadoes. There are differing solutions from the CAMs with respect to the development of convection this afternoon so there is some uncertainty as to how things will unfold later today. Needless to say we'll need to be on the look out for severe storms in the mid and late afternoon. The surface low should lift northeast of the forecast area by the early evening allowing a Pacific cold front to move through eastern KS and take the storms east of the area. This looks to happen by 8 or 9 PM. Highs today are expected to warm into the lower 80s for much of the area due to the continues warm air advection. Temps should drop off into the 50s tonight as dry and cooler sir moves in behind the cold front. .LONG TERM...(Friday through Wednesday) Issued at 340 AM CDT Thu May 3 2018 By Friday morning, the positively tilted mid-level trough will be moving east of the central Plains as mid-level ridging builds in. Dry conditions are forecast with clearing skies and mild temperatures in the upper 70s. The weekend follows in Friday's footsteps with these high temperatures persisting and mostly dry conditions. Models have been inconsistent in developing a small chance for some QPF late Saturday night into Sunday morning, with the GFS the most persistent with this feature. Have left small PoPs in for this time period, mainly near the Kansas/Nebraska boarder but overall expect coverage to be minimal if anything is to occur. Models become pretty varied after Monday with the overall pattern so confidence in precipitation chances Tuesday onward are low at this time. Temperatures remain consistent in the 70s early next week. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1151 PM CDT Wed May 2 2018 VFR vsbys and cigs are expected through 10Z with isolated to scattered tsra developing which may reduce vsbys down to mvfr as well as cigs. Models hint at mvfr cigs from 12Z-16Z then recovering back to vfr. Scattered convection is possible from 19Z to 02Z with a line of tsra moving through the terminals, mainly to the east of MHK. Winds become south and southwest around 14 kts with gusts to 26 kts after 12Z, then decrease after 00Z and become west near the end of the period. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Wolters LONG TERM...Heller AVIATION...53
Hazardous weather outlook, May 3, 3:43 AM CDT, 2 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 343 AM CDT Thu May 3 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-040845- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 343 AM CDT Thu May 3 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Another round of severe thunderstorms is possible across east central and parts of northeast Kansas this afternoon. The most likely timing would be from the mid afternoon to early evening hours. Storms may be capable of large hail, damaging winds, heavy rainfall and perhaps a few tornadoes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely after 2pm this afternoon. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, May 3, 12:22 AM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
1222 AM CDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM FUNNEL CLOUD 4 WSW GREELEY 38.34N 95.19W
05/02/2018 ANDERSON KS PUBLIC
0545 PM TSTM WND GST 4 NNW MANHATTAN 39.23N 96.61W
05/02/2018 M62 MPH RILEY KS EMERGENCY MNGR
0822 PM TSTM WND GST HARRIS 38.32N 95.45W
05/02/2018 E60 MPH ANDERSON KS EMERGENCY MNGR
0821 PM TSTM WND DMG 4 NW WESTPHALIA 38.22N 95.54W
05/02/2018 COFFEY KS TRAINED SPOTTER
8-10 HEALTHY PEAR TREE LIMBS BROKEN OFF
TREE.
0807 PM HAIL 1 WNW BURLINGTON 38.20N 95.77W
05/02/2018 E1.75 INCH COFFEY KS EMERGENCY MNGR
0804 PM TORNADO 2 ESE OLIVET 38.47N 95.72W
05/02/2018 OSAGE KS EMERGENCY MNGR
TORNADO WAS CONFIRMED IN CONTACT WITH THE
GROUND AT INTERSECTION OF I-35 AND BETO
JUNCTION.
0751 PM FUNNEL CLOUD 4 SSW LEBO 38.36N 95.89W
05/02/2018 COFFEY KS EMERGENCY MNGR
0600 PM TSTM WND DMG 2 SE BEATTIE 39.84N 96.39W
05/02/2018 MARSHALL KS EMERGENCY MNGR
TREE LIMBS DOWN.
0559 PM TSTM WND DMG 2 NW VERMILLION 39.74N 96.29W
05/02/2018 MARSHALL KS EMERGENCY MNGR
TREE LIMBS DOWN. POWER POLES DAMAGED. SIDING
DAMAGE TO A HOME.
0557 PM TSTM WND DMG 1 N FRANKFORT 39.72N 96.42W
05/02/2018 MARSHALL KS EMERGENCY MNGR
ROOF AND SIDING DAMAGE TO A HOME.
0557 PM TSTM WND DMG 1 NE FRANKFORT 39.72N 96.40W
05/02/2018 MARSHALL KS EMERGENCY MNGR
ROOF AND SIDING DAMAGE TO A HOME. SHED
DESTROYED.
0548 PM TSTM WND DMG 3 W FRANKFORT 39.71N 96.47W
05/02/2018 MARSHALL KS EMERGENCY MNGR
TREE LIMBS DOWN.
0548 PM TSTM WND DMG 2 WSW FRANKFORT 39.70N 96.46W
05/02/2018 MARSHALL KS EMERGENCY MNGR
LARGE TREE FELL ON A HOUSE.
0840 PM TSTM WND GST OTTAWA 38.62N 95.27W
05/02/2018 M71 MPH FRANKLIN KS BROADCAST MEDIA
0540 PM TSTM WND DMG 1 ENE WATERVILLE 39.70N 96.73W
05/02/2018 MARSHALL KS EMERGENCY MNGR
WINDOWS BLOWN OUT OF HOME AND SHED
DESTROYED.
0535 PM TSTM WND DMG 4 S BLUE RAPIDS 39.63N 96.66W
05/02/2018 MARSHALL KS EMERGENCY MNGR
ROOF DAMAGE TO A HOME.
0522 PM TSTM WND GST 5 N LEONARDVILLE 39.44N 96.87W
05/02/2018 E60 MPH RILEY KS AMATEUR RADIO
0520 PM TSTM WND GST RILEY 39.30N 96.82W
05/02/2018 E50 MPH RILEY KS TRAINED SPOTTER
0415 PM TORNADO 4 NE CULVER 38.99N 97.71W
05/02/2018 OTTAWA KS EMERGENCY MNGR
SPOTTER WAS AT THE INTERSECTION OF K18 AND
106 ROAD, LOOKING NORTH.
0414 PM FUNNEL CLOUD 3 WNW BENNINGTON 39.05N 97.65W
05/02/2018 OTTAWA KS TRAINED SPOTTER
BRIEF FUNNEL OCCURRING FOR 3 MINUTES.
0732 AM HEAVY RAIN 4 ENE ADA 39.17N 97.82W
05/02/2018 M2.40 INCH OTTAWA KS TRAINED SPOTTER
24 HOUR TOTAL.
0730 AM HEAVY RAIN CLAY CENTER 39.37N 97.13W
05/02/2018 M2.56 INCH CLAY KS CO-OP OBSERVER
0727 AM HEAVY RAIN 4 WNW WAKEFIELD 39.23N 97.09W
05/02/2018 M1.72 INCH CLAY KS CO-OP OBSERVER
0725 AM HEAVY RAIN 2 WSW LILLIS 39.59N 96.33W
05/02/2018 M1.22 INCH MARSHALL KS CO-OP OBSERVER
0723 AM HEAVY RAIN MILTONVALE 39.35N 97.45W
05/02/2018 M2.55 INCH CLOUD KS CO-OP OBSERVER
0719 AM HEAVY RAIN 6 N WELLS 39.22N 97.55W
05/02/2018 E3.35 INCH OTTAWA KS TRAINED SPOTTER
24 HOUR TOTAL.
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:01 PM CDT | Special Weather Statement | TOP | Douglas, Jefferson, Shawnee | 44 min |
| May 2, 7:06 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 39 min |
| May 2, 7:38 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 52 min |
| May 2, 7:47 PM CDT | Special Weather Statement | TOP | Jefferson | 13 min |
| May 2, 7:48 PM CDT | Tornado Warning | TOP | Coffey, Osage | 27 min |
| May 2, 7:56 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 36 min |
| May 2, 8:12 PM CDT | Tornado Warning | TOP | Anderson, Coffey, Franklin, Osage | 33 min |
| May 2, 8:15 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 45 min |
| May 2, 8:31 PM CDT | Tornado Warning | TOP | Anderson, Franklin | 29 min |
| May 2, 8:40 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 20 min |
| May 2, 9:20 PM CDT | Special Weather Statement | TOP | Brown, Jackson, Jefferson, Marshall, Nemaha | 40 min |
| May 3, 3:54 PM CDT | Special Weather Statement | TOP | Clay | 36 min |
| May 3, 4:29 PM CDT | Special Weather Statement | TOP | Riley | 16 min |
| May 3, 4:35 PM CDT | Special Weather Statement | TOP | Marshall | 25 min |
| May 3, 4:36 PM CDT | Special Weather Statement | TOP | Brown | 24 min |
| May 3, 4:40 PM CDT | Special Weather Statement | TOP | Brown | 20 min |
| May 3, 5:02 PM CDT | Special Weather Statement | TOP | Pottawatomie | 13 min |
| May 3, 5:15 PM CDT | Special Weather Statement | TOP | Morris | 15 min |
| May 3, 5:56 PM CDT | Special Weather Statement | TOP | Pottawatomie | 34 min |
| May 3, 6:04 PM CDT | Areal Flood Advisory | TOP | Marshall | 3 hr |
| May 3, 6:14 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie | 46 min |
| May 3, 6:19 PM CDT | Special Weather Statement | TOP | Brown | 26 min |
| May 3, 6:31 PM CDT | Special Weather Statement | TOP | Riley | 14 min |
| May 3, 6:57 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 33 min |
Nearby
River Flood Warnings in Kansas, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.